From Lexington, Kentucky, USA:
My father, age 69, was diagnosed with type 2 seven years ago and had been diet controlled until recently. His A1c, as reported by his family physician, has been around 8.5 for the past three years. He was placed on 10 units per day of Lantus this week when his blood sugar checks indicated readings of 250 to 300 mg/dl [13.9 to 16.7 mmol/L] over several days. He only checked and then contacted his doctor at family insistence.
My concern is that his physician told him to check his blood sugar only once per day and to come back for a check-up in six weeks. Shouldn't he check more often to see what effect the Lantus has at various times during the 24 hours? Or, at least a few times each day until the correct dose is achieved? How long does the full effect of Lantus take? I am also worried that his levels have been too high for several years. The doctor has never seen the need for oral medications. My father has not felt well in some time but, since his doctor has not seemed concerned, neither has my father. Thanks for any advice on how often he should be checking his blood sugars and whether oral medications can/should be used along with Lantus.
It is not fair to criticize the management of a patient without knowing all the information. On the other hand, if there were no contraindications to treatment, it would seem that therapy with more than lifestyle choices may have been indicated for persistent elevations in A1c to the degree you are noting. I would recommend my patients monitor multiple times each day, even if they are not taking medications as it allows them to see what their sugars usually run and what daily decisions impact the sugars. You should know what the impact of the Lantus is like in a week. It will be important to check more than just the fasting glucose level.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.